Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 31, NWS Indianapolis, IN

March 30, 2017Daviess County, Knox County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 30, 2017, 5:03 PM EDT for Daviess County, Knox County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2017, 5:03 PM EDT (21:03 UTC)
Expired
Mar 30, 2017, 5:45 PM EDT
In force
42 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Daviess County, IN, Knox County, IN

The radar

The Evansville,IN radar (KVWX), 47 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 3:03 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 347 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
347 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

413 
WUUS53 KIND 302103
SVRIND
INC027-083-302145-
/O.NEW.KIND.SV.W.0031.170330T2103Z-170330T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
503 PM EDT THU MAR 30 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Central Knox County in southwestern Indiana...
  Central Daviess County in southwestern Indiana...

* Until 545 PM EDT.

* At 502 PM EDT, a severe thunderstorm was located 7 miles southeast
  of Vincennes, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Vincennes, Washington, Bicknell, Elnora, Monroe City, Wheatland,
  Plainville, Sandborn, Edwardsport and Decker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

A tornado watch remains in effect until 1000 PM EDT for southwestern
Indiana.

LAT...LON 3857 8760 3891 8723 3890 8708 3877 8692
      3853 8734 3854 8737 3853 8736 3852 8738
      3854 8738 3854 8740 3853 8741 3854 8743
      3853 8744 3853 8746 3852 8747 3853 8748
      3850 8749
TIME...MOT...LOC 2102Z 226DEG 42KT 3858 8744 

HAIL...1.00IN
WIND...60MPH
 
$$

CP
2 follow-up statements
308 
WWUS53 KIND 302120
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
520 PM EDT THU MAR 30 2017

INC027-083-302145-
/O.CON.KIND.SV.W.0031.000000T0000Z-170330T2145Z/
Knox IN-Daviess IN-
520 PM EDT THU MAR 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHEASTERN KNOX AND NORTHERN DAVIESS COUNTIES...

At 520 PM EDT, a severe thunderstorm was located near Washington, or
14 miles east of Vincennes, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Washington, Bicknell, Elnora, Wheatland, Plainville, Sandborn and
Edwardsport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

A tornado watch remains in effect until 1000 PM EDT for southwestern
Indiana.

LAT...LON 3891 8723 3890 8708 3877 8692 3862 8718
      3868 8734 3873 8743
TIME...MOT...LOC 2120Z 226DEG 42KT 3873 8724 

HAIL...1.00IN
WIND...60MPH
 
$$

CP
453 
WWUS53 KIND 302141
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
541 PM EDT THU MAR 30 2017

INC027-083-302151-
/O.EXP.KIND.SV.W.0031.000000T0000Z-170330T2145Z/
Knox IN-Daviess IN-
541 PM EDT THU MAR 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KNOX AND CENTRAL
DAVIESS COUNTIES WILL EXPIRE AT 545 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 1000 PM EDT for southwestern
Indiana.

LAT...LON 3891 8723 3890 8708 3877 8692 3862 8718
      3868 8734 3873 8743
TIME...MOT...LOC 2141Z 226DEG 42KT 3890 8702 

$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 4:30 PM EDT, 33 minutes earlier.

Area forecast discussion, Mar 30, 4:30 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
430 PM EDT Thu Mar 30 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 334 PM EDT Thu Mar 30 2017

Severe weather is possible through this evening as a strong low
pressure system moves through the region. Cool...damp and cloudy
weather is expected on Friday as an upper low moves through central
Indiana. High pressure will build in for the weekend with dry and
seasonable weather. Unsettled conditions will return for next week
however as a series of storm systems pass through the Ohio Valley.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 334 PM EDT Thu Mar 30 2017

Scattered convection beginning to take off intensity-wise across
west central Indiana as a warm front slowly lifts north through the
area. 19Z temperatures remained in the 50s north of the front while
south of the boundary...temps had risen into the 70s.

The primary focus for the near term is the potential for severe
weather over the next 6 hours or so.

Warm front currently aligned at 19Z from northern Vermillion County
E/SE through the Indy metro into Rush County. Convection has fired
across west central Indiana and the northern Wabash Valley and
quickly become severe as directional shear is maximized in the
vicinity of the boundary. The focus for severe weather and the
threat for rotating storms should focus near and north of the
retreating warm front over the next 2-3 hours. 0-1/0-3km storm
relative helicity values are also maximized in an axis along the
front. Short range guidance suggestive that the front and deeper
helicity should be northeast of the entire forecast area by 22-23Z.
Again...the greatest tornado threat will exist over these next 3
hours or so...focused largely northeast of Interstate 74 as the warm
front continues lifting north.

The secondary impact will be the squall line developing across
central and southern Illinois along the cold front. Hi-res guidance
progresses this activity east into the forecast area after 22-23Z
and quickly across the forecast area through mid evening. Damaging
winds will be the primary threat with the linear convection this
evening with helicities diminishing. As with any QLCS scenario
though...cannot rule out quick spinners associated with any kinks in
the line. Still have some concerns how intense the line will be when
it arrives as already there are hints that the deeper low level
forcing is shifting east as a slug of drier well mixed air with
dewpoints in the lower to middle 50s noted into out southwest
counties. May end up being more of a messy convective line with
individual storms pulsing in intensity.

The cold front will sweep across the forecast area by midnight with
the severe weather threat over by late evening. Thin axis of dry air
will be drawn through the region immediately behind the front and
may enable skies top briefly clear or go partly cloudy at the least.
Arrival of the upper low into the region during the predawn hours
will spread lower stratus back across the forecast area long with
the potential for a few light rain showers.

Temps...a general model blend looked reasonable for lows tonight.
Should see most areas fall into the upper 40s by daybreak.

&&

.SHORT TERM /Friday through Sunday/...
Issued at 334 PM EDT Thu Mar 30 2017

Forecast challenges focus on precip chances Friday as the upper low
slowly traverses through the region.

Stratus deck associated with upper low will expand across the area
early Friday with the entire forecast area influenced by the upper
low as it tracks east through the Ohio Valley. The presence of a
trailing surface trough sagging southeast through the forecast area
will combine with weak and shallow instability to support periodic
scattered light rain showers for much of the day...gradually
focusing over the eastern counties during the afternoon and evening.

Surface ridge will build into the region from the west beginning
Friday night with progressively drier air expanding south into
central Indiana by Saturday morning. With that being said...model
soundings and RH progs continue to highlight a shallow moisture
layer remaining trapped beneath an inversion on Friday night. Expect
the stratus to linger across much of the region for most if not all
of the night...with more substantial clearing on Saturday morning as
the drier air finally eats into the boundary layer and weakens the
inversion.

The high pressure ridge will serve as the primary influence on
weather over central Indiana through most of the rest of the short
term as it tracks east through the Great Lakes. Once the stratus
breaks over the region early Saturday...expect mostly clear skies
into early Sunday before clouds increase with mid and upper level
moisture arriving ahead of the next storm system coming out of the
southern Plains. Predominant easterly flow in the lower levels
though will keep the boundary layer dry until Sunday evening at the
earliest.

Temps...with the cold advection associated with the upper low and
clouds/rain expected...undercutting MOS for Friday and leaning much
closer to the MET guidance. Some locations may not get out of the
upper 40s. An overall model blend worked well for highs Sunday and
lows throughout the period.

&&

.LONG TERM /Sunday Night through Thursday/...
Issued at 334 PM EDT Thu Mar 30 2017

Central Indiana and the Ohio Valley will remain under an active
weather regime throughout the extended as the parade of storm
systems continues to track across the region.

First wave of low pressure will kick out of east Texas early Monday
and track northeast through the Ohio and Tennessee Valleys. Central
Indiana will reside north of the surface wave track...with rain and
embedded thunderstorms impacting most of the area and especially
southern portions of central Indiana in closer proximity to the
track of the low.

High pressure and ridging aloft will bring dry weather for Tuesday
and Tuesday night...before rain associated with the next system
arrives for Wednesday. Models have been trending further north with
this low pressure system...setting the stage for another round of
rain and thunderstorms to impact the Ohio Valley ahead of the low
and its associated cold front Wednesday afternoon and night. Cooler
and showery weather is expected for Thursday in the wake of the cold
frontal passage...with dry and chilly weather potentially to follow
for late next week.

&&

.AVIATION /Discussion for 302100Z TAF Update/...
Issued at 430 PM EDT Thu Mar 30 2017

Convection along the warm front now mainly northeast of all
terminals as of 2030Z. Additional storms approaching from the west
with the cold front and will impact the terminals through mid
evening. Have adjusted tempo groups to account. Also...not fully
convinced warm front will be able to lift north of KLAF. Winds may
end up being predominantly E/SE or become variable in direction.\

18Z discussion follows.

Restrictions possible in showers and thunderstorms through this
evening...then IFR ceilings developing Friday morning.

Dual low pressure structure over the mid Mississippi and Missouri
Valleys early this afternoon with a warm front extending E/SE
across the forecast area. North of the front...winds remained
easterly while southerly flow had commenced south of the boundary.
The front will continue to lift north through the afternoon as the
dual lows lift northeast. Expect southerly winds to develop at
both KHUF and KIND by 19Z and even pushing through KLAF by later
this afternoon. Expect gusts to peak near 25kts once the warm front
passes.

Convective evolution still remains in question but current
thinking is scattered storms will impact all terminals this
afternoon then become more widespread from 21Z through about 02Z
as the cold front moves through the area. Potential for severe
convection with damaging wind gusts during this time period but
enough uncertainty with respect to timing and intensity to leave
out of the primary tempo group at this time.

Skies may briefly clear late tonight behind the front before lower
clouds associated with the upper low overspread the forecast area
near daybreak Friday. Stratus could be as low as IFR and the
possibility exists at least for a few light showers or drizzle.
Winds will gradually veer to westerly by Friday afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Ryan
NEAR TERM...Ryan
SHORT TERM...Ryan
LONG TERM....Ryan
AVIATION...Ryan
Hazardous weather outlook, Mar 30, 3:54 PM EDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
354 PM EDT Thu Mar 30 2017

INZ021-028>031-035>049-051>057-060>065-067>072-311000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
354 PM EDT Thu Mar 30 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: There is an Enhanced risk for severe Thunderstorms through
this evening. A Tornado Watch is in effect until 10 pm EDT.

Hazards: Damaging winds...large hail...isolated tornadoes...flash
flooding from torrential rain and lightning.

Timing: Highest severe threat exists through 10 pm. Thunderstorms
remain possible into the overnight.

Discussion: Severe thunderstorms will impact central Indiana through
this evening. The greatest risk will be in the vicinity of a warm
front north of Interstate 74 during the late afternoon and early
evening. Tornadoes...large hail and damaging winds will be possible.

An additional line of thunderstorms will enter the region from the
west between 6 and 7 pm...impacting central Indiana through about 10
pm. The primary threat from this line of storms will be damaging
winds. Large hail and an isolated tornado will also be possible.

Multiple rounds of showers and storms could lead to flash flooding.
Lightning is a threat with any thunderstorm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Storm systems will affect central Indiana late Sunday night
through Monday night and again on Wednesday and Wednesday night. It
is too soon to determine if these storms will be severe. Lightning
and heavy rain are threats with any thunderstorm.

Discussion: Low pressure systems will impact central Indiana and the
Ohio Valley during the early and middle parts of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through 10 pm tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Local storm report, Mar 30, 4:33 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
433 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             1 S FISHERS             39.94N 86.02W
03/30/2017  E0.88 INCH       HAMILTON           IN   TRAINED SPOTTER

            STRONG WINDS AS WELL - NO DAMAGE SPOTTED.

&&

KEH
Local storm report, Mar 30, 4:46 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
446 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             DARLINGTON              40.11N 86.78W
03/30/2017  E1.25 INCH       MONTGOMERY         IN   PUBLIC

            .

&&

KEH
Local storm report, Mar 30, 4:48 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
448 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             5 NW FORTVILLE          39.99N 85.91W
03/30/2017  E0.75 INCH       HAMILTON           IN   STORM CHASER

            .

&&

BHH
Local storm report, Mar 30, 4:53 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
453 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             1 S EDGEWOOD            40.08N 85.74W
03/30/2017  U0.75 INCH       MADISON            IN   TRAINED SPOTTER

            .

&&

KEH
Local storm report, Mar 30, 5:00 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
500 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             LAPEL                   40.07N 85.84W
03/30/2017  E0.75 INCH       MADISON            IN   TRAINED SPOTTER

            .

&&

BHH
Local storm report, Mar 30, 5:02 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
502 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             3 NNW RIVER FOREST      40.15N 85.75W
03/30/2017  E0.75 INCH       MADISON            IN   TRAINED SPOTTER

            .

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 2:17 PM EDTSpecial Weather StatementINDParke, Vigo28 min
Mar 30, 2:31 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Vermillion44 min
Mar 30, 2:56 PM EDTTornado WarningINDBoone, Montgomery, Putnam34 min
Mar 30, 3:25 PM EDTTornado WarningINDBoone, Clinton, Montgomery35 min
Mar 30, 3:58 PM EDTSevere Thunderstorm WarningINDClinton, Howard32 min
Mar 30, 4:29 PM EDTSevere Thunderstorm WarningINDHamilton, Madison31 min
Mar 30, 4:57 PM EDTSevere Thunderstorm WarningINDClay, Parke, Putnam, Vigo48 min
Mar 30, 4:59 PM EDTSevere Thunderstorm WarningINDDelaware, Madison46 min
Mar 30, 5:31 PM EDTTornado WarningINDDelaware29 min
Mar 30, 5:35 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe, Vermillion, Warren30 min
Mar 30, 6:08 PM EDTSevere Thunderstorm WarningINDHamilton, Hendricks, Johnson, Marion, Morgan, Putnam52 min
Mar 30, 6:54 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Madison, Marion36 min
Mar 30, 7:25 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Madison35 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.